‘Since all medications, without exception, could have potential side effects, it is very important for patients to discuss in detail with their attending physician about the medications they are on, or drugs they plan to take.’
A CAVEAT to remember when it comes to drugs/medications/vaccines: There is no drug or chemical compound in the entire medical formulary that has no potential side effects, due to people’s individual tolerance. All drugs, including a most common household pill, aspirin, have side effects, some mild and not obvious, others clinically apparent. Here are a few samples of valuable, effective, and safe medications and their potential side effects.
All vaccines known to man have potential side effects, like the vaccines for COVID-19, which could include pain at the site of injection, tiredness, fever, and headache, which are temporary. Among those with a history of allergies, there could be mild to severe reaction.
These individuals are advised to consult with an allergist prior to getting the vaccine.
Comparing the risk for potential side effects of the vaccines and the risk of death from COVID-19, it is now clinically obvious around the world that deaths from the vaccines are rare while the deaths from COVID-19 are in the millions, 2.6 million plus so far.
Warning: Those who refuse to get the second shot are not adequately protected. They are still in danger since they still have 48 percent risk of getting COVID-19. The second dose provides the added protection up to 95 percent. Since the first shot went well, the second dose would likely be the same. Be wise; be safe.
Is there any good side effect?
Yes, as exemplified by the “anti-impotence” pills, like Viagra, Cialis, Levitra. The original studies on these drugs were focused on its vasodilator (opening up) effect on the coronary arteries, to prevent heart attack. But the male laboratory mice given the substance developed erection. Since the coronary vasodilator effect was not as great as the “side effect” of erection, this drug has been officially approved by the US-FDA in April of 1998 as treatment for male erectile dysfunction. And with great efficacy and success, too. And then, there is aspirin, originally used for fever, aches and pains. Today, cardiologists around the globe prescribe low-dose (81 mg) aspirin for its mild blood thinner effect (a beneficial side-effect) for heart patients.
Since all medications, without exception, could have potential side effects, it is very important for patients to discuss in detail with their attending physician about the medications they are on, or drugs they plan to take.
BP pills and erection
Medications for hypertension (high blood pressure), especially the ones classified as beta blockers, are notorious for their side effect of causing poor erection in men. Fortunately, pills for male erectile dysfunction (ED) are now available, like Viagra, Levitra and Cialis.
Other possible side effects of BP pills among some people are broncho-constrictive (asthma-like) effect, exacerbation of heart failure, or pains in the leg when walking. However, these are not very common adverse effects. Taken as directed, BP meds are basically safe and effective, a life-saver.
The three pills for the treatment of male erectile dysfunction are some of today’s wonder drugs. However, heart patients on vasodilator medications called nitrates (Nitroglycerine, Imdur, Isordil, Nitro-Dur, etc.) must never take Viagra, Levitra or Cialis, because any of these three taken with a nitrate can cause a severe drop in blood pressure. The reason is the ED pill and nitrates are both vasodilators and their additive effect of opening all the blood vessels in the body can cause massive fall in the blood pressure and shock. When taken properly as directed by the prescribing physician, the ED pills are effective and safe.
Statins and muscle pains
Some of the cholesterol lowering drugs called statins can cause myopathy (muscle aches and pains), especially in the lower extremities, some of them more than others. This is due to rhabdomyolysis (a type of muscle damage), which is an adverse reaction to the enzyme called HMG-CoA reductase inhibitor in the medication. Some people on statins may experience myopathy earlier than others. When this happens, it is best to consult with your physician, who might discontinue the medication for a while or shift to another anti-cholesterol drug.
The main objective of this column is to educate and inspire people to live a healthier lifestyle to prevent illnesses and disabilities and achieve a happier and more productive life.
Any diagnosis, recommendation or treatment in our article are general medical information and not intended to be applicable or appropriate for anyone. This column is not a substitute for your physician, who knows your condition well and who is your best ally when it comes to your health.
Philip S. Chua, MD, FACS, FPCS, a Cardiac Surgeon Emeritus based in Northwest Indiana and Las Vegas, Nevada, is an international medical lecturer/author, a Health Public Advocate, and Chairman of the Filipino United Network-USA, a 501(c)3 humanitarian and anti-graft foundation in the United States. Visit our websites: philipSchua.com and FUN8888.com Email: firstname.lastname@example.org